, Volume 25, Issue 3, pp 307-325

Limit theorems for the population size of a birth and death process allowing catastrophes

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


The linear birth and death process with catastrophes is formulated as a right continuous random walk on the non-negative integers which evolves in continuous time with an instantaneous jump rate proportional to the current value of the process. It is shown that distributions of the population size can be represented in terms of those of a certain Markov branching process. The ergodic theory of Markov branching process transition probabilities is then used to develop a fairly complete understanding of the behaviour of the population size of the birth-death-catastrophe process.

Research done while on leave at Colorado State University from the University of Western Australia and partially supported by N.S.F. grant DMS-8501763